Kentucky, 2004Damaging Wind in Kentucky, March 20, 2004
March 20, 2004 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 20, 11:44 AM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 20, 11:44 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1144 AM EST SAT MAR 20 2004
.DISCUSSION...
PREPARING AN UPDATE TO SEND SHORTLY. WE HAVE ALREADY HAD ELEVATED
ACTIVITY THIS MORNING. BETTER LOW LEVEL MOISTURE WILL CONTINUE TO
ADVECT INTO THE REGION...AN MCS IS ALREADY ONGOING UPSTREAM ENTERING
CENTRAL KY...AND THE COLD FRONT WILL ARRIVE EARLY THIS EVENING.
THINK THAT CATEGORICAL POPS OF 80 O 90 PERCENT ARE IN ORDER FOR ALL
AREAS BY THE END OF THE 1ST PERIOD.
HAVE ALSO MADE MINOR ADJUSTMENT TO 1ST PERIOD TEMPS. HELD ONTO
PREVIOUS FORECAST...BUT OPENED A RANGE TO ALLOW FOR SOME COOLER
TEMPS. NOT SURE ALL AREAS WILL MAKE IT TO THE PREVIOUS FORECAST
HIGHS IF CLOUDS ARE PREVALENT.
ALSO LOWERED WINDS A BIT ON SUNDAY NIGHT. FRONT WILL BE WELL PAST
AND HIGH PRESSURE GETTING CLOSER...AND THINK THAT WINDS WILL BE
CONTINUING TO DIMINISH...ESPECIALLY FOR THE NIGHT.
&&
.PREV DISCUSSION...
345 AM EST SAT MAR 20 2004
CLEAR SKY AND LIGHT WINDS HAVE ALLOWED TEMPS TO DROP THIS MORNING.
SAT PIX HAVE SOME SCT CLOUDS MOVING ACROSS THE WRN HALF OF THE
STATE. THESE IN ADVANCE OF A COLD FNT DROPPING OUT OF THE NRN
PLAINS. GOOD TROF SHOWING UP ON THE 85H CHART WITH A GULF FEED OF
MOISTURE RIDING UP THE MS RVR VLY. FNT VERY HARD TO PICK OUT ON THE
SAT AS THERE HAS NOT BEEN ENUF RH TO GET ANY DECENT PCPN PATTERN
GOING. THIS WILL ALL CHANGE AS THE WAA ADVECTION BRINGS MUCH WARMER
AIR AND MUCH MOIST-ER AIR FROM THE GULF. CONVECTION WILL GET GOING
TODAY AS THE FNT PUSHES INTO THIS MODIFYING AIRMASS.
MODELS IN GOOD AGREEMENT IN THE SHORT TERM. ETA A TAD FASTER AND
WANTS TO PAINT A QPF BULLSEYE OVER ERN KY. HAVE GONE MORE TOWARDS
THE GFS/HPC QPF BUT MODIFIED IT SLIGHTLY DOWNWARD. STILL LOOKING FOR
NEARLY 1/2 IN PCPN AREAWIDE WITH A CHC OF TSRA-. TIMING IS RIGHT FOR
CONVECTION AND FEEL THE LI WILL PROMOTE SOME TS AS THE FNT CROSSES
THE CWFA.
NEXT MATTER OF CONCERN WAS HI TEMPS TODAY AND CONSENSUS WAS TO RAISE
THE MAX TODAY TO UPPER 60S NORTH/LOWER 70S SOUTH. CLOUD COVER WILL
INCREASE AS THE FNT GETS CLOSER AND MAY CUT OFF SOLAR INSOLATION
THIS AFTERNOON. HOWEVER...THE STRONG WAA WITH WINDS FROM THE SOUTH
AT 10 TO 20 KTS WILL RUSH THE WARM AIR IN LIKE A FREIGHT TRAIN.
AREA OF CONCERN WITH THE MODELS IS THE NEXT SYSTEM DEPICTED FOR MID
WEEK. THEY ARE TRYING TO BRING AN AREA OF PCPN LATE WED/EARLY THU
ACROSS THE CWFA. THE FLOW DOES NOT SUPPORT THIS AS WE HAVE A 50H
ZONAL PATTERN WITH...IF ANYTHING...A SLIGHT NERLY COMPONENT. THIS
SHOULD KEEP ANY PCPN TO OUR NORTH. FURTHER FEEL THAT THE NEXT SYSTEM
WILL BE SLIGHTLY MOISTURE STARVED AND THUS HAVE NOT INTRODUCED PCPN.
WILL KEEP FCST DRY THRU THE END OF THE WORK WEEK.
508 PM EST FRI MAR 19 2004
FIRST CONCERN IN THIS FORECAST PACKAGE IS TEMPS TONIGHT. WITH CLEAR
SKIES TO START THE NIGHT AND WARM AIR ADVECTION REGIME...WE CAN
EXPECT OUR TYPICAL LARGE TEMPERATURE DIFFERENCE BETWEEN VALLEYS AND
RIDGES. SEE NO REASON WHY VALLEYS WILL NOT DROP TO AROUND 30 OVER
MUCH OF THE AREA. MOS SUGGESTION OF MID 40S FOR RIDGES SEEMS
REASONABLE.
THE WARM AIR ADVECTION IS IN ADVANCE OF OUR NEXT COLD FRONT.
ISENTROPIC LIFT AND LOW LEVEL CONVERGENCE COULD HELP YIELD SOME
SHOWERS BY MID DAY SATURDAY. HOWEVER..THE BEST CHANCE WITH
CATEGORICAL POPS HOLDS OFF UNTIL LATER IN THE DAY. MODELS ARE IN
FAIRLY GOOD AGREEMENT ON THIS SYSTEM. ONE OF THE FEW DIFFERENCES IS
HOW LONG THE MOS POPS LINGER. THE GFS HOLDS ON LONGEST INTO SATURDAY
NIGHT...WITH THE OTHERS TAPERING OFF IN THE NORTH BY SATURDAY NIGHT.
DO NOT HAVE A CLEAR PREFERENCE...AND WILL TAKE A COMPROMISE AND USE
LIKELY POPS IN THE NORTH AND CATEGORICAL SOUTH. ANY PRECIP WILL END
DURING THE NIGHT AS COLDER AIR MOVES BACK IN BEHIND THE FRONT.
THERE IS SOME TEMPERATURE DISCREPANCEY IN THE MOS FOR BOTH SATURDAY
AND SUNDAY. THE GFS MOS IS SEVERAL DEGREES COOLER THAN THE ETA OR
NGM MOS FOR SATURDAY. THE ADDITIONAL LOW LEVEL LAYRERS OF THE ETA
AND NGM SHOW SIGNIFICANT WARMING ABOVE THE SURFACE AND BELOW 850 MB
LATE TONIGHT AND EARLY SATURDAY...SO THERE IS SOME CREDENCE TO THOSE
WARMER NUMBERS. HOWEVER...MINIMAL SUNSHINE WILL PREVENT MUCH WARMING
OUTSIDE OF DAYTIME MIXING...AND MIXING WILL BE SOMEWHAT LIMITED.
PREFER A COMPROMISE OF THE ETA AND GFS MOS...WITH THE NGM LIKELY TOO
WARM. ON SUNDAY THE ETA AND GFS SOUNDINGS ARE VERY SIMILAR. (850
TEMPS ON SUNDAY SHOW LITTLE DIFFERENCE...AND SCT TO BKN SCU ARE
SUGGESTED.) THE SOUNDINGS ARE MORE SUPPORTIVE OF THE COLDER
ETA...AND WILL FAVOR IT.
DISCUSSIONS FOR TUESDAY THROUGH FRIDAY...
BY TUESDAY FLOW BECOMES INCREASINGLY ZONAL. GFS TRIES TO BRING A
FRONT INTO AREA ON THURSDAY...BUT BASED ON ENSEMBLES THE OPERATIONAL
GFS MAY BE TOO FAR SOUTH WITH THIS. WILL FOLLOW HPC DEPICTION OF
FRONTAL POSTIONS AND KEEP THE FRONT WELL NORTH OF KY. WITH THIS IN
MIND WILL GO WITH A DRY FORECAST FOR TUESDAY THROUGH FRIDAY. HEIGHTS
RISE THROUGHOUT THE WEEK...AND BY END OF WEEK TROFFING IN THE
WESTERN UNITED STATES WILL RESULT IN RIDGING OVER SOUTHEAST PART OF
COUNTRY. AS A RESULT TEMPERATURES WILL BE WELL ABOVE NORMAL FOR THE
LATTER HALF OF THE WEEK.
1000 AM EST FRI MAR 19 2004
WILL BE SENDING AN UPDATE MOMENTARILY FOR SKY COVER IN THE 1ST
PERIOD. CLOUDS ARE RATHER PREVALENT OVER THE NORTHEAST HALF OF THE
AREA LATE THIS MORNING. THE MESOETA DEPICTION SUGGESTS THEY WILL
PERSIST INTO EARLY AFTERNOON AND THEN RAPIDLY DISSIPATE AS THE LOWER
LAYERS WARM AND MIX TO A HEIGHT ABOVE THE CURRENT MOIST LAYER.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
HAL
Hazardous weather outlook, Mar 20, 4:13 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
413 AM EST SAT MAR 20 2004
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211000-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
413 AM EST SAT MAR 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A GOOD CHANCE FOR THUNDERSTORMS ACROSS EASTERN KENTUCKY THIS
AFTERNOON AND INTO TONIGHT. SOME STORMS MAY BE SEVERE WITH STRONG
WINDS...LARGE HAIL AND DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
DUSTY
Thunderstorm Wind, Wayne
- When
- March 20, 3:00 PM EST
- Where
- Wayne County, 1 mi N of Mill Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.950, -84.767
Several trees were blocking Meece Road, off of Old Mill Spring Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 20, 20041 death · 1 injured · 1 event
- Rip Current in Florida, March 20, 20041 death · 1 event
- High Wind in Iowa, March 20, 2004$350,000 · 50 kt wind · 7 events
- Hail in Georgia, March 20, 2004$250,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Texas, March 20 to 21, 2004$50,000 · 1.75 in hail · 22 events
- Damaging Winds in Kentucky, March 20, 2004$60,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Tennessee, March 20, 2004$25,000 · 1 in hail · 4 events
- Damaging Wind in Tennessee, March 20, 2004$20,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Tennessee, March 20, 200455 kt wind · 13 events
- Damaging Winds in Mississippi, March 20, 2004$15,000 · 60 kt wind · 2 events
- Damaging Wind in Tennessee, March 20, 2004$15,000 · 55 kt wind · 1 event
- Flash Flooding and Hail in Mississippi, March 20, 2004$12,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387292.